Wisconsin, 2017

Flood and Damaging Winds in Wisconsin, July 22, 2017

July 22, 2017 · NWS GRB · 3 events in 2 counties and zones

).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms that formed ahead of an approaching cold front brought high winds that downed trees and heavily damaged a farm building in Oconto County, and produced torrential rainfall that flooded intersections in Green Bay (Brown Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 22, 1:59 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 22, 1:59 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
259 PM CDT Sat Jul 22 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 259 PM CDT Sat Jul 22 2017

Chance for, and strength of, thunderstorms late this afternoon and
tonight are the main concerns in the short term.

Fog from early this morning dissipated and low clouds were
gradually breaking up throughout the day. This allowed instability
to increase across the area during the late morning and afternoon.
Mesoanalysis as of 19Z had MUCAPE values generally in excess of
1000 J/kg range across the western part of the forecast area and
CIN values across north central Wisconsin were 25 J/kg or less.
Nothing had developed in the area or nearby as of 19Z, but there
was no shortage of boundaries, with a stationary front along the
Wisconsin/Illinois border, another across Lake Superior and Upper
Michigan, and a trough in eastern Minnesota. Wind directions
varied considerably across the area but speeds were light,
resulting in weak convergence at several locations. Dew points
were generally in the mid 60s to around 70.

Models were showing the surface low near the Minnesota/Manitoba
border passing north of the area and dragging a trough/cold front
through the state as a 500mb trough moves across Wisconsin with a
500mb low passing to the north of the state. These features
should be sufficient to get thunderstorms into the area later
today/tonight. Latest versions of the HRRR and RAP showed
development in northern Wisconsin around 23Z, just to the west of
the forecast area. Convection then moves into north central
Wisconsin with a line developing to the southwest as it makes its
way across the rest of the area during the late evening/nighttime
hours.

SPC day 1 convective outlook had most of the area in a slight
risk of severe with a marginal risk for Door County and the rest
of the lakeshore due to "robust speed shear."

Convection is forecast to exit the area overnight but there are
still some slight chance/low end chance PoPs in the far east and
north in cyclonic flow around the departing system.

.LONG TERM...Sunday Night Through Saturday
Issued at 259 PM CDT Sat Jul 22 2017

High pressure regimes will dominate much of the weather next week
with the exception of a frontal system with upper support from
Tuesday evening into Wednesday evening. Temperatures expected to
mostly be near seasonable levels.

Moist cyclonic flow with the departing deep upper trough or
nearly closed low may keep a few showers around Sunday evening
until daytime heating wanes. Clearing skies later Sunday night
with cooler overnight low temperatures in the 40s north to lower
and mid 50s central, may lead to fog formation by early Monday
morning. Otherwise a cool comfortable and drier air mass will
filter into the area for the start of new work week as a high
pressure system drifts into the western Great Lakes region.

Next chance for precipitation and possible strong to severe storms
during the Tuesday evening into wednesday evening time frame. A
strong short wave trough, near the Canadian Pacific coast line
this Saturday afternoon as per water vapor loop, is progged to
drop over the Great Lakes region late Tuesday into Wednesday. The
850 warm air return and possibly the start of the convection
begins to reach north central Wisconsin Tuesday afternoon and
evening. The short wave trough then drags a cold front across the
state on Wednesday, dropping the front south of the forecast area
later Wednesday evening.

Another high pressure system will then build into the area for
the remainder of the work week and perhaps remain settled over
the region into the start of next weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Sat Jul 22 2017

Areas of fog dissipated this morning and low clouds were slowly
breaking up too. Think that the low clouds will become scattered
this afternoon. Loss of the MVFR and lower end VFR ceilings will
allow the atmosphere to more easily destabilize during the
afternoon into early evening. Convective development is a concern
for later in the afternoon with increasing instability, an
abundance of boundaries, an approaching surface system, and a mid
level trough passing through Wisconsin. The best chances for
storms look to be in the late afternoon/early evening across north
central and central Wisconsin, and late evening/overnight farther
to the east. Expect MVFR or IFR conditions with thunderstorms and
some MVFR fog is likely later in the night. Should be VFR after
fog dissipates in the morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......MG
Hazardous weather outlook, Jul 22, 2:00 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
300 PM CDT Sat Jul 22 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
300 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms across almost all
of northeast Wisconsin tonight. The main threats would be large
hail and damaging winds. Expect the severe potential to reach
north-central Wisconsin late afternoon, central and far northeast
Wisconsin late afternoon into early evening and east-central
Wisconsin early to mid-evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a marginal risk of severe weather on Sunday, primarily
east of a line from Stevens Point to Iron Mountain. Large hail
and gusty winds are the main threats.

There is a chance of thunderstorms Tuesday afternoon through
Wednesday. It is too early to determine whether any of these
storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

LMZ521-522-541>543-232000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
300 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight. A few storms may
contain gusty winds. Humid air developing over the region could
also result in dense fog on the lake tonight which would pose a
navigation hazard to boaters.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a marginal risk of severe thunderstorms on Sunday. Large
hail and damaging winds are the main threats. There is also a
chance of thunderstorms Tuesday night through Wednesday.

MG/TDH

In the hours before

Special weather statement, Jul 22, 3:41 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
441 PM CDT SAT JUL 22 2017

WIZ010-011-019-222230-
Langlade WI-Oneida WI-Forest WI-
441 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rhinelander, moving southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm along
with frequent lightning and pea sized hail. This storm may continue
to intensify.

Locations impacted include...
Rhinelander, Crandon, Pearson, Elcho, Laona, Nashville, Freeman,
Enterprise, Monico and Gagen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4556 8862 4517 8885 4545 8943 4555 8943
      4556 8946 4574 8933
TIME...MOT...LOC 2138Z 297DEG 19KT 4560 8932

EB
Special weather statement, Jul 22, 4:29 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
529 PM CDT SAT JUL 22 2017

WIZ011-019-021-222315-
Langlade WI-Northern Oconto County WI-Forest WI-
529 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickerel, or 15 miles south of Crandon, moving southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mountain, Pearson, Townsend, Lakewood, Freeman, Boot Lake Campground,
Pickerel, Hollister and Lily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4528 8835 4509 8848 4510 8848 4512 8849
      4512 8854 4532 8906 4549 8890
TIME...MOT...LOC 2229Z 298DEG 25KT 4533 8889

RDM
Special weather statement, Jul 22, 4:45 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
545 PM CDT SAT JUL 22 2017

WIZ010-011-222330-
Oneida WI-Forest WI-
545 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mc Naughton, or 7 miles northwest of Rhinelander, moving southeast at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rhinelander, Nashville, Enterprise, Monico, Mc Naughton, Gagen,
Lennox, Goodnow, Harshaw and Starks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4563 8890 4546 8903 4547 8923 4566 8966
      4582 8954
TIME...MOT...LOC 2245Z 297DEG 25KT 4571 8951

RDM
Special weather statement, Jul 22, 5:11 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
611 PM CDT SAT JUL 22 2017

WIZ019>021-074-222345-
Southern Oconto County WI-Langlade WI-Northern Oconto County WI-
Menominee WI-
611 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENOMINEE...NORTHERN
OCONTO AND EAST CENTRAL LANGLADE COUNTIES UNTIL 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boulder Lake Campground, or 25 miles east of Antigo, moving southeast
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillett, Mountain, White Lake, Langlade, Underhill, Spruce, Breed,
Suring, Boot Lake Campground and Boulder Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4485 8827 4485 8836 4518 8879 4532 8862
      4505 8812 4502 8812 4502 8806
TIME...MOT...LOC 2311Z 311DEG 26KT 4520 8863

RDM

The radar

The Green Bay radar (KGRB), 46 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Oconto

When
July 22, 6:15 PM CST
Where
Oconto County, 0.85 mi NE of Gillett
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
44.890, -88.310

Thunderstorm winds estimated near 60 mph downed a couple of trees down in Gillett.

Thunderstorm Wind, Oconto

When
July 22, 9:45 PM CST
Where
Oconto County, 2.02 mi SE of Chase
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.680, -88.140

A farm building was heavily damaged and several trees were snapped or uprooted on property about two miles south of Chase. The damage was caused by thunderstorm winds estimated at least 70 mph in a wet microburst.

Flood, Brown

When
July 22, 10:45 PM CST to 11:15 PM CST
Where
Brown County, 2.64 mi ENE of Allouez to 2.69 mi ENE of Allouez
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
44.490, -87.975

Torrential rainfall from thunderstorms caused flooding at the intersection of Mason Street and Main Street in Green Bay, stranding 2 vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714231, 714232, 716436.